All Rights Reserved
AccessEcon LLC 2006, 2008.
Powered by MinhViet JSC

Giulio Bottazzi
''On the relationship between firms' size and growth rate''
( 2008, Vol. 3 No.8 )
Since the seminal work of Pareto, many empirical analyses suggestedthat the distribution of firms size is characterized by an asymptoticpower like behavior. At the same time, several investigations showthat the distribution of annual growth rates of firms displays aremarkable double-exponential shape. Recently it has been suggestedthat both these statistical properties can be explained by assuming abivariate Marshall-Olkin power-like distribution for the size of firmsin subsequent time steps. Through analytical investigation, I showthat the marginal distribution of growth rates implied by thisassumption does not possess, in general, a Laplace shape and becomesdegenerate when subsequent size levels are perfectly correlated. Assuch, the bivariate Marshall-Olkin distribution is unable to properlyaccount for the observed regularities. The original suggestion isfaulty as it treats firm size levels as stationary stochasticvariables and neglects their integrated nature.
Keywords: Firm Growth
D2 - Production and Organizations: General
Manuscript Received : Jan 29 2008 Manuscript Accepted : Feb 01 2008

  This abstract has been downloaded 1715 times                The Full PDF of this paper has been downloaded 153840 times